What could be the reason for loss of smell?
User rating for this question
At age 74 I have lost my sense of smell...eg. can't smell a strong skunk smell that makes my wife gag...just getting old or is there some other problem??
Posted Sat, 1 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 47 minutes later
Brief Answer: it is called anosmia Detailed Answer: HI, thanks for using healthcare magic The complete loss of smell is called anosmia, if it is only decreased it is called hyosmia. There are quite a lot of causes for anosmia such as: (1) nasal congestion due to allergies or a viral infection such as the common cold (2)head injury (3)nasal polyps which are outgrowths in the nose, usually benign (4)hypothyroidism- this is a condition where there is a low level of thyroid hormone (5)liver or kidney disease (6) brain growth (7)vitamin b 12 deficiency (8)stroke (9)diabetes (10) parkinson's , MS (11) side effect of some medications You may want to consider visiting your doctor for an assessment to determine the cause. He or she will take a careful history and examine your nose, conduct an examination of the nerves in the face (called cranial nerve examination). Other investigations would be suggested based on the findings. the treatment would be dependent on the cause. I hope this helps, feel free to ask any other questions
People also viewed
- What could be the reason for excess hair loss
- Is fever a side effect of tudorza pressair?
- Is sores in mouth and on lips a side effect of carboplatin?
- Is fast heartbeat a side effect of temodar?
- Is fever or chills a side effect of vantin?
- What could be the reason for loss of smell
- Is local bleeding a side effect of tysabri?
- Is stuffy or runny nose a side effect of ciclesonide nasal?
- Is feversore throat and fever a side effect of cleocin hcl?
- What could be the reason for mild memory loss
- Shiny skin with hair loss what could be the reason
- Is change in taste a side effect of testim?
- Is feversore throat and fever a side effect of clindamycin?
- What could be the reason for weight loss
- Is headache a side effect of cepacol sore throat and coating?